Alert archive / North Carolina / Freeze Warnings in 2016

Freeze Warning 8, NWS Blacksburg, VA

April 12, 2016Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this freeze warning at Apr 12, 2016, 2:28 PM EDT for Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Apr 13, 2016, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2016, 2:28 PM EDT (18:28 UTC)
In effect from
Apr 13, 2016, 2:00 AM EDT
Expired
Apr 13, 2016, 9:00 AM EDT
In force
7 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC

The radar

The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WWUS71 KRNK 121828
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT TUE APR 12 2016

...TEMPERATURES NEAR OR BELOW FREEZING TONIGHT...

.HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE AREA TONIGHT AND
BRING COLD AIR TO THE REGION. TEMPERATURES WILL BE NEAR OR BELOW
FREEZING AND THIS MAY DAMAGE OR KILL SENSITIVE VEGETATION IN AREAS
WHERE THE GROWING SEASON IS UNDERWAY.

NCZ001-002-018-130400-
/O.NEW.KRNK.FZ.W.0008.160413T0600Z-160413T1300Z/
ASHE-ALLEGHANY NC-WATAUGA-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE
228 PM EDT TUE APR 12 2016

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY.

* LOCATIONS...THE NORTHWEST MOUNTAINS OF NORTH CAROLINA.

* HAZARDS...BELOW FREEZING TEMPERATURES.

* TEMPERATURES...30 TO 32 DEGREES.

* TIMING...OVERNIGHT THROUGH EARLY WEDNESDAY MORNING.

* IMPACTS...TENDER VEGETATION MAY BE SEVERELY DAMAGED OR KILLED BY
  BELOW FREEZING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ009-024-130400-
/O.NEW.KRNK.FR.Y.0001.160413T0600Z-160413T1300Z/
SMYTH-ROCKBRIDGE-
INCLUDING THE CITIES OF...MARION...LEXINGTON...BUENA VISTA
228 PM EDT TUE APR 12 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY.

* LOCATIONS...SMYTH AND ROCKBRIDGE COUNTIES OF VIRGINIA.

* HAZARDS...BELOW FREEZING TEMPERATURES.

* TEMPERATURES...IN THE LOW TO MID 30S.

* TIMING...OVERNIGHT THROUGH EARLY WEDNESDAY MORNING.

* IMPACTS...TENDER VEGETATION MAY BE DAMAGED BY BELOW FREEZING
  TEMPERATURES NEAR THE GROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE HARMED IF LEFT OUTDOORS AND
UNPROTECTED.

&&

$$

MBS
2 follow-up statements
447 
WWUS71 KRNK 130337
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 PM EDT TUE APR 12 2016

...TEMPERATURES NEAR OR BELOW FREEZING EARLY WEDNESDAY MORNING...

.HIGH PRESSURE CENTERED TO OUR NORTH WILL RESULT IN MAINLY CLEAR
SKIES OVERNIGHT. NORTHERLY WINDS WILL BRING COOLER TEMPERATURES
WITH READINGS TESTING THE FREEZING MARK TOWARD DAYBREAK WEDNESDAY.
PATCHY FROST IS ALSO LIKELY WITH AREAS OF FROST IN THE SHELTERED
MOUNTAIN VALLEYS WHERE THE WIND WILL BE NEAR CALM. TEMPERATURES
NEAR FREEZING IN THE ADDITION TO THE FROST MAY DAMAGE OR KILL
SENSITIVE VEGETATION IN AREAS WHERE THE GROWING SEASON IS
UNDERWAY.

NCZ001-002-018-131145-
/O.CON.KRNK.FZ.W.0008.160413T0600Z-160413T1300Z/
ASHE-ALLEGHANY NC-WATAUGA-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE
1137 PM EDT TUE APR 12 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT WEDNESDAY...

* LOCATIONS...THE NORTHWEST MOUNTAINS OF NORTH CAROLINA.

* HAZARDS...BELOW FREEZING TEMPERATURES.

* TEMPERATURES...30 TO 32 DEGREES.

* TIMING...THROUGH EARLY WEDNESDAY MORNING.

* IMPACTS...TENDER VEGETATION MAY BE SEVERELY DAMAGED OR KILLED 
  BY BELOW FREEZING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ009-024-131145-
/O.CON.KRNK.FR.Y.0001.160413T0600Z-160413T1300Z/
SMYTH-ROCKBRIDGE-
INCLUDING THE CITIES OF...MARION...LEXINGTON...BUENA VISTA
1137 PM EDT TUE APR 12 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT WEDNESDAY...

* LOCATIONS...SMYTH AND ROCKBRIDGE COUNTIES OF VIRGINIA.

* HAZARDS...BELOW FREEZING TEMPERATURES.

* TEMPERATURES...IN THE LOW TO MID 30S.

* TIMING...THROUGH EARLY WEDNESDAY MORNING.

* IMPACTS...TENDER VEGETATION MAY BE DAMAGED BY BELOW FREEZING 
  TEMPERATURES NEAR THE GROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE HARMED IF LEFT OUTDOORS AND
UNPROTECTED.

&&

$$
240 
WWUS71 KRNK 130712
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 AM EDT WED APR 13 2016



NCZ001-002-018-131300-
/O.CON.KRNK.FZ.W.0008.000000T0000Z-160413T1300Z/
ASHE-ALLEGHANY NC-WATAUGA-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE
312 AM EDT WED APR 13 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* LOCATIONS...THE NORTHWEST MOUNTAINS OF NORTH CAROLINA.

* HAZARDS...BELOW FREEZING TEMPERATURES.

* TEMPERATURES...30 TO 32 DEGREES.

* TIMING...EARLY THIS MORNING.

* IMPACTS...TENDER VEGETATION MAY BE SEVERELY DAMAGED OR KILLED 
  BY BELOW FREEZING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ009-024-131300-
/O.CON.KRNK.FR.Y.0001.000000T0000Z-160413T1300Z/
SMYTH-ROCKBRIDGE-
INCLUDING THE CITIES OF...MARION...LEXINGTON...BUENA VISTA
312 AM EDT WED APR 13 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* LOCATIONS...SMYTH AND ROCKBRIDGE COUNTIES OF VIRGINIA.

* HAZARDS...FROST.

* TEMPERATURES...IN THE LOW TO MID 30S.

* TIMING...EARLY THIS MORNING.

* IMPACTS...TENDER VEGETATION MAY BE DAMAGED BY FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE HARMED IF LEFT OUTDOORS AND
UNPROTECTED.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Apr 12, 2:14 PM EDT, 14 minutes earlier.

Area forecast discussion, Apr 12, 2:14 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 PM EDT TUE APR 12 2016

.SYNOPSIS...
A SLOW MOVING COLD FRONT CROSSES THE AREA TODAY...EXITING TO OUR
EAST AND SOUTHEAST TONIGHT. HIGH PRESSURE WILL THEN BUILD OVER
THE EASTERN UNITED STATES ON WEDNESDAY AND BRING FAIR WEATHER TO
THE REGION THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 945 PM EDT TUESDAY...

THE COLD FRONT IS ABOUT HALF WAY THROUGH THE REGION ROUGHLY FROM
MARION THROUGH LEXINGTON. NOT MUCH CHANCE FOR PRECIPITATION ON THE
BACK SIDE OF THE FRONT SAVE FOR SOME LINGERING OROGRAPHIC
SPRINKLES BEFORE CLEARING SETS IN THIS AFTERNOON. HOWEVER AREAS
EAST OF THE BLUE RIDGE ESPECIALLY SOUTHSIDE AND THE PIEDMONT STILL
HAVE GOOD RAIN CHANCES AS THE FRONT WILL BE SLOWING DOWN WITH
ADDITIONAL SHORT WAVE ENERGY ROTATING IN BEHIND IT AND SOME
DIURNAL INSTABILITY DEVELOPING AHEAD OF IT. A STRAY RUMBLE OF
THUNDER IS POSSIBLE BUT THE BEST CHANCES ARE FURTHER OFF TO THE
SOUTHEAST SO WILL NOT INCLUDE WITH JUST SHOWERS IN THE FORECAST.

WARMER AIR POOLING JUST AHEAD OF THE FRONT WILL HELP BUMP UP TEMPS
EAST OF THE RIDGE WITH READINGS GENERALLY 65 TO 70 DEGREES. WEST
OF THE FRONT WILL HAVE COLD AIR MOVING IN AND WILL BE LIMITED TO
THE 50S.

PREVIOUS DISCUSSION...

QUESTION FOR THE DAY IS HOW FAST AND FAR SOUTH THE FRONT GETS. SRN
STREAM ENERGY WILL SET THE STAGE FOR SLOWING DOWN PROGRESSION OF
FRONT WITH MOST MODELS APPEARING TO FINALLY CLEAR THE SOUTHERN CWA
BY LATE EVENING.

WITH THAT IN MIND THE MODELS FOLLOWED EARLY WERE THE 00Z HI-RES
ARW/00Z NAM AND 05Z HRRR....THEN MORE TOWARD THE NAM/ECMWF THIS
AFTERNOON AND TONIGHT.

WILL SEE THE MOST SHOWER COVERAGE AFTER DAYBREAK FROM THE NC MTNS NE
ALONG AND EAST OF THE BLUE RIDGE...WITH DRYING TAKING SHAPE OVER THE
MOUNTAINS OF WV BEFORE NOON. WITH SOME HOLD UP IN THE FRONT AS WAVES
OF LOW PRESSURE MOVE ALONG IT BY LATE MORNING THROUGH THE AFTERNOON
EXPECT NUMEROUS SHOWERS TO LAST THROUGH AT LEAST MID AFTERNOON FROM
THE NC PIEDMONT INTO SOUTHSIDE VIRGINIA.

TOTAL RAINFALL AMOUNTS HAVE BEEN REDUCED...SO NOW EXPECT AROUND
TENTH OF AN INCH OR LESS FROM THE NEW RIVER VALLEY NORTHWEST TO SE
WV...TO ABOUT ONE-QUARTER TO ONE HALF INCH SOUTHEAST OF THE BLUE
RIDGE.

RIDGE TO THE NORTHWEST WILL SHIFT WINDS TO THE NORTH TO NORTHEAST
AND DRIER AIR WILL MOVE IN ALLOWING FOR SUNSHINE TO REACH AREAS WEST
OF THE BLUE RIDGE BY MID AFTERNOON...WITH CLEARING REACHING THE
SE CWA BY MIDNIGHT.

SHOULD SEE SOME COLDER AIR WORK IN LATE...AND WITH WINDS WEAKER
OVERNIGHT AND SKIES STAYING CLEAR SOME PATCHY FROST IS POSSIBLE IN
THE SOUTHERN SHENANDOAH VALLEY AND ALSO FOR SMYTH COUNTY VA INTO THE
NC MOUNTAINS WHERE THE GROWING SEASON HAS STARTED. HOWEVER...DRIER
AIRMASS WILL PREVENT A GOOD AMOUNT OF FROST...SO AT THE MOMENT WILL
NOT BE ISSUING ANY FROST HEADLINES.

FOR TEMPS...TODAY WILL BE COOLER THAN MONDAY...BUT STILL SEASONABLE
WITH HIGHS RANGING FROM THE MID TO UPPER 50S MOUNTAINS...TO MID 60S
EAST.

TONIGHT...LOW TEMPS WILL RANGE FROM THE LOWER TO MID 30S
MOUNTAINS...TO UPPER 30S TO LOWER 40S EAST.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 200 AM EDT TUESDAY...

SPLIT FLOW ALOFT IS ADVERTISED BY ALL MODELS TO BECOME MORE BLOCKY
AS THE WEEK UNFOLDS.  DIVISION BETWEEN NORTHERN AND SOUTHERN JET
STREAMS WILL BECOME MORE EVIDENT WITH TIME...MODEL TRENDS SUGGESTING
FORMATION OF AN OMEGA BLOCK WITH RIDGE OF HIGH PRESSURE SETTING UP
OVER THE EASTERN CONUS BOUND BY CUTOFF LOWS OVER THE WESTERN
ATLANTIC AND ROCKIES...IN ADDITION TO A THIRD SMALLER CIRCULATION
OVER THE DEEP SOUTH.

AS WE EVOLVE INTO THIS WEATHER PATTERN OUR FORECAST AREA WILL BE ON
THE EAST SIDE...RELATIVELY COOL/DRY SIDE OF THE BUILDING UPPER RIDGE
WHICH SUGGESTS AN EXTENDED PERIOD OF DRY NORTHEAST WIND FLOW. IN
SPITE OF THE COOLISH THICKNESSES...THE APRIL SUN WILL ACTUALLY MAKE
IT FEEL QUITE NICE WITH DAILY HIGHS IN THE 60S. THE NIGHTS
HOWEVER...WILL BE CRISP AND COOL...THE DRY AIRMASS PROMOTING A LARGE
DIURNAL/NOCTURNAL TEMPERATURE SPREAD...WITH OVERNIGHT LOWS IN THE
30S...AND THE POTENTIAL FOR SCATTERED FROST IN THE MOUNTAIN VALLEYS.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 330 PM EDT MONDAY...

THE UPPER LEVEL PATTERN WILL BECOME BLOCKY WITH A LARGE TROF IN THE
WEST AND A BROAD RIDGE IN THE EAST. HOWEVER THERE IS A WEAKNESS IN THE
EASTERN RIDGE WITH SOME TROFFINESS OVER THE SOUTHEAST US...BUT OVER
TIME THIS WILL BE SUPPRESSED FURTHER SOUTH AND NOT BE A FACTOR IN OUR
WEATHER. THIS WILL ALLOW HIGH PRESSURE SURFACE AND ALOFT TO DOMINATE
AND BRING US FAIR WEATHER THROUGH THE WEEKEND.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 210 PM EDT TUESDAY...

HIGH PRESSURE IS BUILDING IN BEHIND A COLD FRONT AND BRINGING VFR
CONDITIONS BACK TO TAF SITES. EXPECT ALL SITES TO BE VFR BY LATE
THIS AFTERNOON AND REMAIN THAT WAY THROUGH THE END OF THE PERIOD.
GUIDANCE IS GIVING A SIGNAL FOR FOG AT KBLF OVERNIGHT BUT GIVEN
EXPECTED EXPECTED DEW POINTS AND LACK OF SATURATION IN THE
BOUNDARY LAYER THIS LOOKS QUITE OVERDONE SO WILL NOT INDICATE ANY
OBVIS. AS HIGH PRESSURE CONTINUES TO BUILD IN AND DEVELOPS A DRY
WEDGE DOWN THE EASTERN SEABOARD NELY FLOW WILL ENHANCE ESPECIALLY
AT KLYH AND KDAN BUT DO NOT EXPECT ANY SIGNIFICANT GUSTS THROUGH
THE PERIOD.

EXTENDED DISCUSSION...

VFR CEILINGS AND VISIBILITIES ARE EXPECTED THROUGH THE END OF THE
WEEK INFLUENCED BY STRONG HIGH PRESSURE OVER THE NORTHEAST. WILL
HAVE TO WATCH FOR SOUTHERN STREAM SYSTEM LATE IN THE WEEK AS IT
MOVES TOWARD THE SOUTHEAST ON WHETHER IT DRAWS MOISTURE TOWARD
DANVILLE...BUT CONFIDENCE IS LOW ON THIS SCENARIO.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...MBS/WP
NEAR TERM...MBS/WP
SHORT TERM...PM
LONG TERM...DS/MBS
AVIATION...MBS/WP
Hazardous weather outlook, Apr 12, 3:40 AM EDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 AM EDT TUE APR 12 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-130745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
340 AM EDT TUE APR 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in North Carolina, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.